Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 79, NWS Tucson, AZ

September 1, 2007Cochise County, Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 1, 2007, 4:34 PM MST for Cochise County, Pima County, Arizona. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2007, 4:34 PM MST (23:34 UTC)
Expired
Sep 1, 2007, 5:30 PM MST
In force
56 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Cochise County, AZ, Pima County, AZ

The radar

The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:00 PM MSTTSTM WND DMGNw Tucson, AZOFF DUTY WEATHER SERVICE EMPLOYEE REPORTED SEVERAL LARGE TREE LIMBS BROKEN DUE TO WIND DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2300 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 012335
SVRTWC
AZC003-019-020030-
/O.NEW.KTWC.SV.W.0079.070901T2334Z-070902T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
434 PM MST SAT SEP 1 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...GREEN
  VALLEY...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 530 PM MST

* AT 426 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM TUCSON TO 11 MILES NORTHEAST OF
  BENSON...AND MOVING SOUTHWEST AROUND 10 MPH.

LAT...LON 3184 11122 3181 11036 3223 11015 3241 11049
      3251 11047 3247 11128

$$

WEATHER.GOV/TUCSON
4 follow-up statements
000 
WWUS55 KTWC 012344
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
441 PM MST SAT SEP 1 2007

AZC003-019-020030-
/O.CON.KTWC.SV.W.0079.000000T0000Z-070902T0030Z/
COCHISE AZ-PIMA AZ-
441 PM MST SAT SEP 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR EASTERN PIMA AND NORTHWESTERN COCHISE COUNTIES...

AT 434 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERAL LINES OF SEVERE THUNDERSTORMS. ONE WAS MOVING 
THROUGH EASTERN PIMA COUNTY INCLUDING THE TUCSON METRO AREA WHILE 
THE SECOND WAS MOVING THROUGH NORTHWEST COCHISE COUNTY INCLUDING THE 
TOWNS OF CASCABEL AND BENSON. MOVEMENT OF THESE STORMS IS TO THE 
SOUTHWEST AROUND 10 MPH.

LAT...LON 3184 11122 3181 11036 3223 11015 3241 11049
      3251 11047 3247 11128

$$
000 
WWUS55 KTWC 020008
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
506 PM MST SAT SEP 1 2007

AZC003-019-020030-
/O.CON.KTWC.SV.W.0079.000000T0000Z-070902T0030Z/
COCHISE AZ-PIMA AZ-
506 PM MST SAT SEP 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR EASTERN PIMA AND NORTHWESTERN COCHISE COUNTIES...

AT 459 PM MST...A TRAINED WEATHER SPOTTER REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ON THE NORTHWEST 
SIDE OF THE TUCSON METRO AREA. MOVEMENT OF THIS STORM IS TO THE 
SOUTHWEST AROUND 10 MPH. ANOTHER AREA OF SEVERE STORMS WAS BETWEEN 
BENSON AND THE PIMA/COCHISE COUNTY LINE

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL. 

LAT...LON 3184 11122 3181 11036 3223 11015 3241 11049
      3251 11047 3247 11128

$$
000 
WWUS55 KTWC 020018
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
516 PM MST SAT SEP 1 2007

AZC003-020026-
/O.CAN.KTWC.SV.W.0079.000000T0000Z-070902T0030Z/
COCHISE AZ-
516 PM MST SAT SEP 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR COCHISE COUNTY IS CANCELLED...

DOPPLER RADAR INDICATED THAT THE STORMS IN NORTHWEST COCHISE COUNTY 
HAVE WEAKENED BELOW SEVERE LIMITS. THUNDERSTORMS WILL CONTINUE IN 
THIS AREA UNTIL 545 PM.

LAT...LON 3184 11122 3181 11047 3222 11049 3241 11049
      3251 11047 3247 11128

$$

AZC019-020030-
/O.CON.KTWC.SV.W.0079.000000T0000Z-070902T0030Z/
PIMA AZ-
516 PM MST SAT SEP 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR EASTERN PIMA COUNTY...

AT 508 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORMS OF THE WEST SIDE OF THE TUCSON METRO AREA. ANOTHER 
POSSIBLE SEVERE STORM WAS LOCATED NEAR THE EMPIRE MOUNTAINS 
SOUTHEAST OF TUCSON. MOVEMENT OF THESE STORMS WAS TO THE SOUTHWEST 
AROUND 10 MPH. 


LAT...LON 3184 11122 3181 11047 3222 11049 3241 11049
      3251 11047 3247 11128

$$
000 
WWUS55 KTWC 020030
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
529 PM MST SAT SEP 1 2007

AZC019-020039-
/O.EXP.KTWC.SV.W.0079.000000T0000Z-070902T0030Z/
PIMA AZ-
529 PM MST SAT SEP 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY EXPIRES AT
530 PM MST...

DOPPLER RADAR INDICATED THAT THUNDERSTORMS ACROSS EASTERN PIMA 
COUNTY HAD WEAKENED TO BELOW SEVERE LIMITS. HOWEVER STORMS WILL 
CONTINUE THROUGH 630 PM AS THEY MOVE TO THE SOUTHWEST AROUND 10 MPH. 
GUSTY WINDS TO 45 MPH AND PEA SIZE HAIL IS STILL POSSIBLE WITH SOME 
OF THE STRONGER STORMS.

LAT...LON 3184 11122 3181 11047 3222 11049 3241 11049
      3251 11047 3247 11128

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:00 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 1, 2:00 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SAT SEP 1 2007

.SYNOPSIS...THERE WILL BE ENOUGH MOISTURE FOR ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS OVER THE WEEKEND. SOME INCREASE IN MOISTURE
LATER IN THE WEEK WILL BRING A BETTER CHANCE OF THUNDERSTORMS AND
LOWER DAYTIME TEMPERATURES.

&&

.DISCUSSION...ISOLATED CONVECTION FORMING UP WITH A FEW STRONG
STORMS ALREADY. EXPECT SCATTERED COVERAGE FOR THE MOUNTAINS WITH
LESS COVERAGE FOR LOWER ELEVATIONS...BUT INVERTED V PROFILE
HIGHLIGHTS MICROBURST POTENTIAL. BEST LOWER ELEVATION COVERAGE
PROBABLY LATER WITH DEEPER MOISTURE ACROSS CENTRAL TO WESTERN
AREAS...BUT OUTFLOWS FROM MORE ORGANIZED NEW MEXICO ACTIVITY COULD
GET INTERESTING FOR EASTERN AREAS.

DRY SLOT TRYING TO WRAP IN FROM THE PLAINS UNDER THE HIGH OVER THE
NEXT COUPLE OF DAYS...PROBABLY LESS THUNDERSTORM COVERAGE SUNDAY AND
MONDAY. STILL LOOKING AT TROPICAL MOISTURE INCREASE DIRECTLY OR
INDIRECTLY ASSOCIATED WITH THE REMAINS OF HENRIETTE LATER IN THE NEW
WEEK...AROUND THURSDAY OR SO. LOTS OF RESOLUTIONS POSSIBLE WITH
THIS...FOR RIGHT NOW WE WILL TAKE THE FORECAST BACK INTO THE
SCATTERED COVERAGE RANGE FOR THE SECOND HALF OF THE WEEK AND ADJUST
FOR TRAJECTORY AND TIMING AS WE GET A BETTER IDEA.

&&

.AVIATION...EXPECT ISOLATED TO SCATTERED TSRA/SHRA THIS AFTERNOON
AND EVENING...WITH THE BULK OF ACTIVITY EXPECTED TO END BY AROUND
02/06Z OR SO. CEILINGS AS LOW AS 5-7KFT AGL AND VSBYS AS LOW AS
3-5SM WITH THE STRONGEST TSTMS. SOMEWHAT LESS CONVECTIVE ACTIVITY
EXPECTED SUN-MON. SURFACE WINDS TODAY INTO TONIGHT GENERALLY
EASTERLY AT 15 KTS OR LESS...BUT MUCH STRONGER AND GUSTY NEAR STORMS
WITH ORGANIZED OUTFLOWS POSSIBLE. AVIATION DISCUSSION NOT UPDATED
FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:29 PM MSTAreal Flood AdvisoryTWCPima91 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.